Valproic acid (VPA) is widely used for the treatment of epilepsy, migraine, and a variety of psychiatric symptoms, including bipolar disorder, borderline personality disorder, and alcohol withdrawal. Valproate is associated with severe idiosyncratic adverse effects, the most notable being valproate-induced hyperammonemic encephalopathy (VHE). Topiramate is also a broad-spectrum anticonvulsant that is also extensively used for migraine prophylaxis, as a mood stabilizer, and for alcohol dependency. There is increased occurrence of VHE when valproate is used with other medications like phenytoin, phenobarbital, and topiramate. Our case report is on a young patient who was on valproic acid and topiramate and developed metabolic encephalopathy with hypoxic respiratory failure. We reviewed the causes and management of the hyperammonemic encephalopathy. We believe that clinicians should be aware of possible hyperammonemic encephalopathy in any patient who is taking valproic acid and presenting with impaired consciousness and cognitive decline. We also underline the importance of early recognition and high index of suspicion of encephalopathy related to hyperammonemia.
Yonas Raru, Fuad Zeid, Hypoxic respiratory failure due to hyperammonemic encephalopathy induced by concurrent use of valproic acid and topiramate, a case report and review of the literature, Respiratory Medicine Case Reports, Volume 25, 2018, Pages 1-3